Skip to Main Content

Journal of the American Mathematical Society

Published by the American Mathematical Society, the Journal of the American Mathematical Society (JAMS) is devoted to research articles of the highest quality in all areas of mathematics.

ISSN 1088-6834 (online) ISSN 0894-0347 (print)

The 2020 MCQ for Journal of the American Mathematical Society is 4.83.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Two-dimensional area minimizing integral currents are classical minimal surfaces
HTML articles powered by AMS MathViewer

by Sheldon Xu-Dong Chang
J. Amer. Math. Soc. 1 (1988), 699-778


Geometric measure theory guarantees the existence of area minimizing integral currents spanning a given boundary or representing a given integral homology class on a compact Riemannian manifold. We study the regularity of such generalized surfaces. We prove that in case the dimension of the area minimizing integral currents is two, then they are classical minimal surfaces. Among the consequences of this regularity result, we know now that any two dimensional integral homology class on a compact Riemannian manifold can be represented by a finite integral linear combination of classical closed minimal surfaces that have only finitely many intersection points. The result is proved by using the theory of multiple-valued functions developed by F. Almgren in [A]. We extend many important estimates in his paper and extend his construction of center manifolds. We use the branched center manifolds and lowest order term in the multiple-valued functions approximating the area minimizing currents to construct two sequences of branched surfaces near an interior singular point to separate the nearby singularity gradually. The analysis developed in this paper enables us to conclude the generalized surface must coincide with one of the branched surfaces.
  • William K. Allard, On the first variation of a varifold, Ann. of Math. (2) 95 (1972), 417–491. MR 307015, DOI 10.2307/1970868
  • F. J. Almgren, ${\mathbf {Q}}$ valued functions minimizing Dirichlet’s integral and the regularity of area minimizing rectifiable currents up to codimension two, preprint. S. Chang, The structure of the singularity of multiple-valued functions minimizing Dirichlet integral over two dimensional domain, preprint.
  • Herbert Federer, Geometric measure theory, Die Grundlehren der mathematischen Wissenschaften, Band 153, Springer-Verlag New York, Inc., New York, 1969. MR 0257325
  • Frank Morgan, On the singular structure of three-dimensional, area-minimizing surfaces, Trans. Amer. Math. Soc. 276 (1983), no. 1, 137–143. MR 684498, DOI 10.1090/S0002-9947-1983-0684498-4
  • Leon Simon, Lectures on geometric measure theory, Proceedings of the Centre for Mathematical Analysis, Australian National University, vol. 3, Australian National University, Centre for Mathematical Analysis, Canberra, 1983. MR 756417
  • Leon Simon, Asymptotics for a class of nonlinear evolution equations, with applications to geometric problems, Ann. of Math. (2) 118 (1983), no. 3, 525–571. MR 727703, DOI 10.2307/2006981
  • M. Spivak, A comprehensive introduction to differential geometry, vol. 4, Chapter 9, Addendum 1. Isothermal coordinates, Publish or Perish, Boston, 1975.
  • Brian White, Tangent cones to two-dimensional area-minimizing integral currents are unique, Duke Math. J. 50 (1983), no. 1, 143–160. MR 700134, DOI 10.1215/S0012-7094-83-05005-6
  • S. T. Yau, Survey on partial differential equations in differential geometry, Seminar on Differential Geometry (S. T. Yau, ed.), vol. 102, Ann. of Math. Studies. Geometric measure theory and the calculus of variations, Proc. Sympos. Pure Math., vol. 44, Amer. Math. Soc., Providence, RI, 1985.
Similar Articles
Bibliographic Information
  • © Copyright 1988 American Mathematical Society
  • Journal: J. Amer. Math. Soc. 1 (1988), 699-778
  • MSC: Primary 49F20; Secondary 49F10, 49F22, 58E12, 58E15
  • DOI:
  • MathSciNet review: 946554